Codeine is one of the most widely prescribed medications for pain and for coughs in children and adults. In recent years, serious concerns have been raised about its safety in children. In fact, some infants and children have died from codeine medication that was taken exactly as prescribed.
The safety risks with codeine are due to individual differences: when people take codeine it turns into morphine, and some people turn more codeine into morphine than others. Morphine belongs to a class of drugs called opioids, which are good at treating pain but can be addictive. In fact, the main risk to adults from codeine is that it can be addictive and abused. An overdose can be deadly, and a dose that is safe for some people can be deadly for others. One study found that people whose bodies make a lot of morphine from codeine may end up with 50% more morphine in their bodies than the average person taking the same dose of codeine. About 1 in 12 people have the gene that causes this high level of morphine from codeine, and people whose ancestors came from North Africa or the Middle East are more than twice as likely to have this gene (about 1 in 5). Children with this gene can die from codeine medication that would be safe for other children.
Unfortunately, most physicians will not know if a child has this gene before prescribing codeine. Because codeine is so unpredictable, it is more dangerous than other pain medications. The FDA Adverse Event Report System found that most cases of children’s breathing problems caused by codeine medication, as well as 21 of 24 deaths, occurred in children less than 12 years of age.[Ibid.] Children who are given codeine usually are given it as cough or pain medication, and there are other, much safer alternatives.
Since the safety and effectiveness of codeine is unpredictable in children, even when prescribed correctly, experts believe codeine should never be given to children:
- The American Academy of Pediatrics has urged the FDA to caution doctors to avoid the use of codeine for pain and coughs in children. They point out that codeine is both ineffective and dangerous when used as a cough suppressant.
- The World Health Organization has removed codeine from its list of essential medicines for pain in children. They note that acetaminophen or ibuprofen may be just as effective for most pain but without the same risks.
- The American College of Chest Physicians states that children may die or have serious medical reactions if they use cough suppressants (such as codeine).
- The European Medicines Agency (which is similar to the FDA) has stated that codeine should not be used for cough suppression and pain in children less than 12 years of age or in women who are breastfeeding.
We strongly urge parents not to use medications with codeine for their children, and we are urging the FDA to require warning labels clearly stating that codeine should not be used for coughs or pain in children.
In some states, codeine medication can be bought without a prescription in drug stores, just like aspirin or Tylenol. When sold over the counter (without a prescription), codeine is often combined with acetaminophen and used as cough medication. However, the National Center for Health Research agrees with the 22 states that have decided that codeine is not safe enough to be sold without a prescription. We are concerned that allowing codeine to be sold without a prescription makes parents think a medication is safe. Codeine medications have serious risks and their sale should be restricted.
Equally important, women who are breastfeeding should not take medications with codeine.
Codeine is often prescribed to women after cesarean section births. If a mother makes a lot of morphine from codeine, the large morphine dose can be passed on to her infant through her breast milk. At least one infant has died after receiving a lethal dose of morphine from his mother’s breast milk. Many other safer pain relief options are available.
Does codeine have serious risks for adults who are not pregnant or breastfeeding? As we mentioned earlier, it can be addictive and some adults will get more exposure to morphine when they take codeine than others will from the exact same dose. Although there is no evidence that codeine medication is fatal for adults if taken as directed, it is not usually more effective than other, safer painkillers. It makes sense to avoid codeine if you don’t need it.
All articles are reviewed and approved by Dr. Diana Zuckerman and other senior staff.
- Kirchheiner J, Schmidt H, Tzvetkov M, et al. Pharmacokinetics of codeine and its metabolite morphine in ultra-rapid metabolizers due to CYP2D6 duplication. The Pharmacogenomics Journal 2007; 7(4):257-265.
- FDA Briefing Document. Joint Pulmonary-Allergy Drugs Advisory Committee and Drug Safety and Risk Management Advisory Committee Meeting, Dec. 10, 2015.